Iowa, 2004

Hail and Damaging Winds in Iowa, August 25, 2004

August 25, 2004 · NWS DMX · 15 events in 10 counties and zones

Very moist and unstable air moved over Iowa during the early morning of the 25th. S.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$53,000
Crop damage
$28,000
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Very moist and unstable air moved over Iowa during the early morning of the 25th. A warm front was located to the south of the state as a series of strong upper level disturbances lifted northeast across the central U.S. The jet stream was unseasonably strong with a jet of 100 kts lifting northeast out of the southwest U.S. The airmass was quite unstable with lifted indices around -8 C., and CAPE values of around 2500 J/kg. This set the stage for a severe weather event that was more driven by strong dynamics then by further destabilization of the atmosphere. Thunderstorms moved into southwest Iowa from eastern Nebraska during the morning hours. The storms took on more of a bow echo type configuration as the raced east and northeast across southwest and central Iowa at 45 to 55 kts. There were several reports of high winds and tree damage as the storms passed. A few of the stronger storms produced hail with golf ball size hail reported south of Mount Ayr in Ringgold County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 25, 2:56 AM CST, 7 hours 46 minutes earlier.

Area forecast discussion, Aug 25, 2:56 AM CST, 7 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
356 AM CDT WED AUG 25 2004

.DISCUSSION...

FORECAST PRIMARY ISSUE IS POPS/SVR THREAT NEXT COUPLE DAYS. CURRENT
SYNOPTIC FEATURES INCLUDE A SW FLOW ALOFT WITH POLAR JET TO
NORTH...SUBTROPICAL JET TO SOUTH PLACING FORECAST AREA IN
DIFFLUENCE ALOFT.  COUPLE OF H7 TROFS ARE EVIDENT...ONE NORTHEAST
USHERING AWAY PREVIOUS MORNINGS PRECIPIATION AND ANOTHER OVER
NRN/CNTRL PLAINS. MAIN CONVECTION ASSOCIATED WITH CONVERGENCE ALONG
A COUPLE OF BOUNDARIES...ONE IN CENTRAL NEBRASKA WHICH IS THE COLD
FRONT THAT HAS BEEN NEARLY STATIONARY LAST FEW DAYS...AND THE OTHER
A SFC-850 WF ACROSS NE KS THROUGH FAR NRN MO. CONVECTION BEING
SUSTAINED ALONG THIS FRONT WILL BE THE PRIMARY FOCUS FOR THIS
MORNINGS WX AS 850-300 MB STEERING FLOW IS SW RIGHT INTO SRN IA.

MORE CHCS AT CONVECTION THIS AFTERNOON INTO EVENING IF META VERIFIES
WITH SHORTWAVE OVER SW KS ROTATING NWRD THROUGH SW IA BY 15Z AND
THROUGH CENTRAL IA BY 21Z. UNCERTAINTY IN MODELS HOWEVER AND HAVE
POPS THROUGH DAY AND EVENING. LOW PRESSURE TROF OVER LEE NRN ROCKIES
DRIFTS EAST NEXT 24HRS DEVELOPING A LOW CENTER THAT LIFTS THE WARM
FRONT EAST. CONVERGENCE ALONG AND AHEAD OF COLD FRONT THROUGH NRN IA
IN AFTERNOON WILL BE FAVORED AREA FOR SEVERE AND HAVE INCLUDED IN
GRIDS/ZONES. MODERATE OUTLOOK FOR SEVERE ACROSS FAR NERN PORTION OF
FORECAST AREA FOR DAY 2 PER SPC.

NO CHANGES BEYOND DAY 3. FORECAST POPS REMAIN THROUGH SATURDAY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE

&&

MR
Hazardous weather outlook, Aug 25, 9:57 AM CST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1057 AM CDT WED AUG 25 2004

IAZ007-017-026>028-038-039-261100-
BLACK HAWK-BREMER-BUTLER-CERRO GORDO-FRANKLIN-GRUNDY-WORTH-
1057 AM CDT WED AUG 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A SMALL PORTION OF CENTRAL
IOWA EAST OF A LINE FROM LAKE MILLS TO IOWA FALLS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND
THIS EVENING.  HEAVY RAINFALL AND WIND GUSTS TO 50 MPH ARE
POSSIBLE WITH THESE STORMS.  MARGINALLY SEVERE HAIL IS A LESSER
THREAT FOR STORMS THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THURSDAY AFTERNOON
AND EVENING. THE MAIN THREAT FROM THE STORMS WILL BE DAMAGING WIND...
LARGE HAIL AND TORRENTIAL RAINFALL WITH THE POTENTIAL FOR FLASH
FLOODING. THE MOST LIKELY TIME FOR SEVERE STORMS IS FROM 3 PM TO
9 PM.  A CHANCE FOR SHOWERS AND THUNDERSTORMS WILL AGAIN BE PRESENT
FRIDAY AND SATURDAY.  SEVERE WEATHER IS NOT ANTICIPATED AT THIS
TIME BUT THE POTENTIAL FOR FLOODING WILL EXIST...ESPECIALLY OVER
AREAS THAT RECEIVED HEAVY RAINFALL FROM WEDNESDAY AND THURSDAYS
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THURSDAY AFTERNOON AND EVENING.

IAZ057>062-070>075-261100-
ADAIR-AUDUBON-CASS-DALLAS-GUTHRIE-JASPER-MADISON-MAHASKA-MARION-POLK-
POWESHIEK-WARREN-
1057 AM CDT WED AUG 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA SOUTH OF HIGHWAY
30 AND NORTH OF HIGHWAY 34.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL CROSS THE MISSOURI RIVER BY NOON AND
MOVE ACROSS THE SOUTHERN PORTIONS OF CENTRAL IOWA THIS AFTERNOON AND
EARLY EVENING.  STORMS FROM THE MORNING HOURS HAVE MIXED THE
ATMOSPHERE AND THE SEVERITY OF STORMS THIS AFTERNOON WILL LARGELY
DEPEND ON THE AMOUNT OF SUNSHINE WE CAN RECEIVE. AT THIS TIME...THE
MAIN THREAT FROM THE STORMS APPEARS TO BE TORRENTIAL RAINFALL
WITH THE POTENTIAL FOR FLASH FLOODING AND DAMAGING WIND.  IF WE
GET A COUPLE HOURS OF SUNSHINE THE THREAT WILL BECOME LARGE
HAIL AND ISOLATED TORNADOES.

..DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE AGAIN POSSIBLE THURSDAY AFTERNOON AND
EVENING ALONG A FRONTAL BOUNDARY.  THE THREAT FROM THESE STORMS WILL
BE DAMAGING WIND...LARGE HAIL AND TORRENTIAL RAINFALL.  THE MOST
LIKELY TIME FOR SEVERE WEATHER IS FROM 4 PM TO 9 PM. A CHANCE FOR
SHOWERS AND THUNDERSTORMS WILL AGAIN BE PRESENT FRIDAY AND SATURDAY.
SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME BUT THE POTENTIAL FOR
FLOODING WILL EXIST...ESPECIALLY OVER AREAS THAT RECEIVED HEAVY
RAINFALL FROM WEDNESDAY AND THURSDAYS STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION POSSIBLE THIS AFTERNOON AND THURSDAY AFTERNOON
AND EVENING.

IAZ004>006-015-016-023>025-033>037-044>050-261100-
BOONE-CALHOUN-CARROLL-CRAWFORD-EMMET-GREENE-HAMILTON-HANCOCK-HARDIN-
HUMBOLDT-KOSSUTH-MARSHALL-PALO ALTO-POCAHONTAS-SAC-STORY-TAMA-
WEBSTER-WINNEBAGO-WRIGHT-
1057 AM CDT WED AUG 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA MAINLY
ALONG AND NORTH OF HIGHWAY 20.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE INTO NORTHERN PORTIONS OF CENTRAL
IOWA LATER THIS AFTERNOON AND TONIGHT.  THE MAIN THREAT FROM THE
STORMS WILL BE TORRENTIAL RAINFALL WITH A POTENTIAL FOR FLASH
FLOODING.  LARGE HAIL IS A THREAT MAINLY WEST OF INTERSTATE 35.
THERE WILL BE A LESSER THREAT FOR DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE AGAIN POSSIBLE THURSDAY AFTERNOON AND
EVENING ALONG A FRONTAL BOUNDARY.  THE THREAT FROM THESE STORMS WILL
BE DAMAGING WIND...LARGE HAIL AND ISOLATED TORNADOES.  THE MOST
LIKELY TIME FOR SEVERE WEATHER IS FROM 2 PM TO 8 PM. A CHANCE FOR
SHOWERS AND THUNDERSTORMS WILL AGAIN BE PRESENT FRIDAY AND SATURDAY.
SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME BUT THE POTENTIAL FOR
FLOODING WILL EXIST...ESPECIALLY OVER AREAS THAT RECEIVED HEAVY
RAINFALL FROM WEDNESDAY AND THURSDAYS STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND LIKELY THURSDAY
AFTERNOON AND EVENING.

IAZ081>086-092>097-261100-
ADAMS-APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MONROE-RINGGOLD-TAYLOR-
UNION-WAPELLO-WAYNE-
1057 AM CDT WED AUG 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA ALONG AND SOUTH OF
HIGHWAY 34.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL CROSS THE MISSOURI RIVER BY NOON AND
MOVE ACROSS THE FAR SOUTHERN PORTIONS OF CENTRAL IOWA THIS AFTERNOON
AND EARLY EVENING.  THERE IS A MODERATE RISK OF SEVERE STORMS THIS
AFTERNOON.  THE MAIN THREAT BEING LARGE HAIL AND DAMAGING WIND.
THERE IS ALSO A FLASH FLOOD THREAT FROM THE STORMS AS WELL.

..DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE AGAIN POSSIBLE THURSDAY AFTERNOON AND
EVENING ALONG A FRONTAL BOUNDARY.  THE THREAT FROM THESE STORMS WILL
BE DAMAGING WIND...LARGE HAIL AND TORRENTIAL RAINFALL.  THE MOST
LIKELY TIME FOR SEVERE WEATHER IS FROM 6 PM TO 10 PM. A CHANCE FOR
SHOWERS AND THUNDERSTORMS WILL AGAIN BE PRESENT FRIDAY AND SATURDAY.
SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME BUT THE POTENTIAL FOR
FLOODING WILL EXIST...ESPECIALLY OVER AREAS THAT RECEIVED HEAVY
RAINFALL FROM WEDNESDAY AND THURSDAYS STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION POSSIBLE THIS AFTERNOON AND THURSDAY AFTERNOON
AND EVENING.

FAB

In the hours before

Special weather statement, Aug 25, 8:44 AM CST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
944 AM CDT WED AUG 25 2004

IAZ070>073-081>084-092>095-251900-

SEVERE THUNDERSTORM WATCH #781 REMAINS IN EFFECT UNTIL 200 PM CDT FOR
THE COUNTIES OF...

  ADAIR                 ADAMS                 CASS
  CLARKE                DECATUR               LUCAS
  MADISON               RINGGOLD              TAYLOR
  UNION                 WARREN                WAYNE

The radar

The Omaha radar (KOAX), 151 km away, was scanning. The volume nearest the first event began at 16:42 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Taylor

When
August 25, 10:42 AM CST
Where
Taylor County, 8 mi WSW of Bedford Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Crop damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
40.583, -94.850

Thunderstorm Wind, Taylor

When
August 25, 10:50 AM CST
Where
Taylor County, Gravity
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
40.767, -94.733

Thunderstorm Wind, Taylor

When
August 25, 10:54 AM CST
Where
Taylor County, 4 mi N of Bedford
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Crop damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
40.717, -94.717

Thunderstorm Wind, Taylor

When
August 25, 11:05 AM CST
Where
Taylor County, Lenox
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
40.883, -94.550

Hail, Ringgold

When
August 25, 11:23 AM CST
Where
Ringgold County, 9 mi N of Mt Ayr
Measured
1.75 in hail
Property damage
$5,000
Crop damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
40.850, -94.233

Thunderstorm Wind, Ringgold

When
August 25, 11:23 AM CST
Where
Ringgold County, 9 mi N of Mt Ayr
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Crop damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
40.850, -94.233

Hail, Adams

When
August 25, 11:30 AM CST
Where
Adams County, 5 mi NE of Prescott
Measured
0.75 in hail
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.083, -94.567

Thunderstorm Wind, Decatur

When
August 25, 11:50 AM CST
Where
Decatur County, Grand River
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
40.817, -93.950

Thunderstorm Wind, Clarke

When
August 25, 11:55 AM CST
Where
Clarke County, 1 mi E of Osceola
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Crop damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.033, -93.767

Thunderstorm Wind, Marion

When
August 25, 12:20 PM CST
Where
Marion County, 10 mi S of Knoxville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Crop damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.167, -93.100

Thunderstorm Wind, Wapello

When
August 25, 12:44 PM CST
Where
Wapello County, Ottumwa
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.017, -92.400

Thunderstorm Wind, Mahaska

When
August 25, 12:55 PM CST
Where
Mahaska County, 10 mi NW of Oskaloosa
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
41.400, -92.783

Thunderstorm Wind, Monroe

When
August 25, 1:08 PM CST
Where
Monroe County, Albia
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NEWSPAPER
Coordinates
41.033, -92.817

Thunderstorm Wind, Appanoose

When
August 25, 1:08 PM CST
Where
Appanoose County, Moravia
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Crop damage
$1,000
Reported by
NEWSPAPER
Coordinates
40.883, -92.883

Thunderstorm Wind, Wapello

When
August 25, 1:26 PM CST
Where
Wapello County, Blakesburg
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Crop damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
40.933, -92.683

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414957, 5414969, 5414958, 5414970, 5414959, 5414960, 5414961, 5414962, 5414963, 5414964, 5414967, 5414965, 5414968, 5414971, 5414966.